Tyrosine kinase inhibitors (TKIs) have dramatically increased survival for patients with chronic myeloid leukemia (CML), but long term treatment is associated with an increased risk of arterial and venous adverse events. The most common of these are hypertension, congestive heart failure, and coronary heart disease.
A recent retrospective study of 896 patients with CML found relative risks of 1.5 and 2.0 for arterial and venous events among those treated with TKIs. Patients treated with nilotinib or dasatinib also had higher rates of myocardial infarction than those receiving imatinib.1 Survivors of cancer who develop cardiovascular disease have significantly worse outcomes than those who do not.2
A report in Clinical Pharmacology & Therapeutics discussed the mechanisms of small-molecule TKIs on cardiovascular toxicity and related intercellular signaling. The report examined the pathophysiology of TKI-induced cardiovascular toxicity and proposed systems-based approaches to understanding the phenomenon.3
TKIs inhibit the cell signaling pathways that control various cellular functions by competing with adenosine triphosphate (ATP) to bind to the cell’s ATP receptors. Because of this, TKIs are not entirely specific to their intended molecular target, which can lead to the inhibition of off-target kinases that may play a crucial role in the survival and function of other cells. This, in turn, can cause cardiovascular toxicities.
A number of multi-target TKIs, including sunitinib, sorafenib, pazopanib, axitinib, vandetanib, cabozantinib, ponatinib, and regorafenib interfere with vascular endothelial growth factor (VEGF) signaling. These have been successful in targeting tumor angiogenesis and growth, but also carry a risk of introducing cardiovascular toxicities, primarily through endothelial cell death, capillary rarefication, and impaired vasodilation.
There is variability in TKI-induced cardiovascular toxicity, the causes of which are poorly understood. The report’s authors said the phenomenon suggests that genetic, lifestyle, and/or therapeutic environment characteristics play a role in toxicity. Systems-based approaches could accelerate understanding of how these or other factors influence cardiovascular toxicity, and lead to the development of safe and effective therapies.
The authors examined genomic variants underlying sunitinib-related cardiovascular toxicity, including pharmacokinetics, metabolism, pharmacodynamics, receptor ligand substrate, and downstream effectors. Each variant is associated with cardiovascular toxicity, the most common of which is hypertension. They discussed gene expression profiles, or transcriptomics, during TKI therapy, citing one study that showed that sunitinib-induced cardiovascular toxicity is mediated by direct inhibition of amp-activated protein kinase (AMPK), while lapatinib-induced toxicity results from activation of AMPK. The study, the authors wrote, “underscores the importance of recognizing different mechanisms that underlie toxicity from separate TKIs,” and limits generalizations about their effects.
“Considering systems-based approaches to sunitinib-induced cardiotoxicity, the 2 most likely to be developed for this population may be genomics and transcriptomics,” said the report’s lead author, Sherry-Ann Brown, MD, PhD, of the Mayo Clinic in Rochester, Minnesota, in an email to Cancer Therapy Advisor. “Clinical trials could focus on whether screening for particular genomics variants or gene expression patterns and adjusting management accordingly influences outcomes. If so, then a strategy could be devised for timing and personnel needed for genomic and transcriptomic screening and appropriate follow-up in multidisciplinary clinical practice.”
The report noted that a number of studies have investigated genomic and transcriptomic features of TKI-induced cardiovascular toxicity. Some of these are developing distinct cell lines that could be used to assess the mechanisms of toxicity. The authors suggested that similar clinical studies could “identify a gene expression profile unique to individuals who develop TKI-induced cardiovascular toxicity.”